“It seemed like a good idea at the time.”
We hear this a lot from those who abuse anabolic steroids. The steroids are laboratory-manufactured versions of testosterone, the primarily male sex hormone.
When taken, steroids help increase muscles mass, which is why they are sometimes prescribed to patients suffering from diseases that cause muscle deterioration, such as HIV and cancer.
It’s also why steroids are abused by athletes or bodybuilders who will do anything to gain an edge above the competition.
Most steroid addicts tend to believe that since doctors prescribe it, it will be safe “so long as I use control.” But they often don’t take into account that patients are medically monitored and are given a host of other prescriptions to offset its negative effects.
Left to one’s own devices, steroid users often take these drugs too much, too often. This, in turn, leads to an addiction followed by cravings when their use is stopped. To satiate one’s cravings and ward off the dramatic withdrawal symptoms and aftereffects, people generally end up abusing the steroids again.
Red flags of steroid abuse
According to the National Institute on Drug Abuse (NIDA), steroid abuse can cause:
- Abnormally excessive development of breast tissue in males, called gynocomastia.
- Dizziness, trembling.
- Drastic appetite swings.
- Energy level swings.
- Excessive hair loss.
- Increased muscle size – sudden or gradual.
- Jaundice or yellowing of skin – a sign of liver damage.
- Joint pain; heightened proclivity to rupturing muscles and tendons.
- Male pattern baldness in women and men.
- Mood swings.
- Nausea or vomiting.
- Persistent bad breath.
- Polarized sleep patterns.
- Small red or purplish acne, with shoulder and back breakouts.
- Skin abscesses and cysts.
- Stretch marks on the inner joints.
- Thickening of body hair on women.
- Trouble urinating; discoloration or blood in urine.
- Unusually greasy hair or oily skin.
- Volleying fluid levels face and body bloating or night sweats.
- Weight gain – rapid or progressive.
And these are just the external signs that are apparent. According to NIDA, internal symptoms of steroid addiction include:
- A reversal of good and bad cholesterol levels.
- Enlargement of the heart’s left ventricle.
- High blood pressure.
- Heart attacks.
- Hepatitis or HIV from needle use and sharing.
- Shrinking of the testicles.
- Enlargement of the clitoris.
Sovereign Health understands what may have begun out of a vain desire to get a better physique may have spiraled into a legitimate, steroid dependency with lethal consequences.
Steroid addiction is both physical and mental – thus we believe treatment must also address detox and rehabilitation as well as mental health therapy.